Fixed drug eruption by fluconazole: A case report

Authors

  • Sana Rafiq Department of Dermatology, King Edward Medical University/ Mayo Hospital Lahore
  • Wajieha Saeed Department of Dermatology, King Edward Medical University/ Mayo Hospital Lahore
  • Hamnah Tayyab King Edward Medical University, Lahore
  • Amna Saeed Department of Dermatology, King Edward Medical University/ Mayo Hospital Lahore
  • Aminah Tayyab King Edward Medical University, Lahore
  • Ijaz Hussain Department of Dermatology, King Edward Medical University/ Mayo Hospital Lahore

Keywords:

Fixed drug eruption, Fluconazole

Abstract

A common kind of cutaneous adverse medication reaction is fixed drug eruption (FDE). There are many groups of drugs that are notorious culprits. Fluconazole is a very commonly prescribed anti-fungal agent in dermatology outpatient departments, and up till now, less than 30 cases have been reported where Fluconazole was an established causative agent of the FDE. We report a case of FDE caused by Fluconazole which had not ever been established in our dermatology outpatient department prior to this, with an influx of about 1000 patients every day. The lack of clinical suspicion of the association of FDE with fluconazole might be the reason for under diagnosis. A follow-up patient of SLE presented to us with oral candidiasis for which she was prescribed oral fluconazole. A week later, she came back to the OPD with complaints of FDE-like lesions involving her truck and proximal extremities associated with burning pain. She admitted to having experienced such episodes twice before this time, but they were of much less severity and subsided on their own within a few days. The intermitted nature of the flares upon drug intake and the morphology of her skin lesions rose our clinical suspicion of FDE. While dealing with cases of FDE, dermatologists should keep in their mind to identify causes other than the well-established and notorious culprits. This will help in making the correct association and diagnosis and will be beneficial to avoid more severe flares subsequently.

References

Breathnach SM. Drug reactions. In: Burns T, Breathnach S, Cox N, Griffiths C, editors. Rook's Textbook of Dermatology. 8th ed. Oxford: Blackwell Science; 2010. pp. 28–177. [Google Scholar]

Y. K. Heng, Y. W. Yew, D. S. Y. Lim, and Y. L. Lim. An update of fixed drug eruptions in Singapore. J Eur Acad Dermatol Venereol. 2015;29(8):1539–44.

Pai V.V., Bhandari P., Kikkeri N.N., Athanikar S.B., Sori T. Fixed drug eruption to fluconazole: a case report and review of literature. Indian J Pharmacol. 2012;44(5):643–5. [PMC free article] [PubMed] [Google Scholar]

Y. Sawada, M. Nakamura, and Y. Tokura. Generalised fixed drug eruption caused by pazufloxacin. Acta Dermato-Venereologica. 2011;91(5):600–1.

Quint T, Wöhrl S, Kinaciyan T. Fixed drug eruption caused by fluconazole-an underdiagnosed but recurrent problem. Contact Dermatitis. 2019;80(3):172–3.

Available from: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6587866/ .

Shiohara T, Mizukawa Y. Fixed drug eruption: A disease mediated by self-inflicted responses of intraepidermal T cells. Eur J Dermatol. 2007;17:201–8. [PubMed]

Mizukawa Y, Yamazaki Y, Teraki Y, Hayakawa J, Hayakawa K, Nuriya H, et al. Direct evidence for interferon-gamma production by effector-memory-type intraepidermal T cells residing at an effector site of immunopathology in fixed drug eruption. Am J Pathol. 2002;161:1337–47.

Hiatt KM, Horn TD. Cutaneous toxicities of drugs. In: Elder DE, Elenitsas R, Johnson BL, Murphy GF, Xu X, editors. Levers histopathology of the skin. 10th ed. New Delhi: Lippincott Williams and Wilkins; 2009. pp. 311–31. [Google Scholar]

J. W. Jung, S. H. Cho, K. H. Kim, K. U. Min, and H. R. Kang. Clinical features of fixed drug eruption at a tertiary hospital in Korea. Allerg Asthma Immunol Res. 2014; 6(5):415–20.

Burns T, Breathnach S, Cox N, Griffiths C, editors. 8th ed. West Sussex (UK): Wiley-Blackwell; 2010. Rook's Textbook of Dermatology; pp. 75.28–30.

Downloads

Published

2024-04-21

How to Cite

1.
Rafiq S, Saeed W, Tayyab H, Saeed A, Tayyab A, Hussain I. Fixed drug eruption by fluconazole: A case report. J Pak Assoc Dermatol [Internet]. 2024Apr.21 [cited 2024May22];34(2):547-50. Available from: https://jpad.com.pk/index.php/jpad/article/view/2807

Issue

Section

Case Reports

Most read articles by the same author(s)

1 2 3 4 5 6 7 8 9 10 > >>